What happens if someone who takes synthroid because they have no thyroid stops taking it?

What would happen if you had your thyroid taken out and was put on synthroid by your doctor and then you stopped taking it on your own? I know someone who has done that and hasn't taken his meds for a week and I think without it and without his thyroid he could die. Help!

User Comments

  1. A week is nothing at all, but six months is... Without a thyroid one becomes "hypothyroid" and in the following this is what begins to happen:

    the skin becomes dry, the hair begins to fall out. Calcium from the bones is resorbed, bowel function lessens and constipation occurs.. During the second month, the person begins to feel really tired, and this fatique continues. you can google what the thyroid does in the system on any of the search engines, so whether your friend takes pork thyroid (Armour) or the synthetic (Synthroid) death comes really from exhaustion... either within a year, or as long as 6 or 7...

    Is your friend an idiot? Or does he just want to die rather Unpleasantly.................
  2. I have hypothyroidism and if I don't take my Synthroid for a couple days, I barely have the energy to get up and walk. I also can't concentrate. Your friend has had his thyroid removed and is in grave danger if he doesn't start taking his meds. Myxedema is a serious and sometimes fatal complication of severe hypothyroidism that can lead to extreme fatigue, lethargy and loss of consciousness and coma. He can also suffer from heart failure and impaired mental function if he doesn't get back on his meds.

    Talk to that boy now and get him back on his meds. He is tempting fate.
  3. It is very serious. Look up hypothyroidism on the internet. This is basically what he is causing himself.
  4. It takes more than a week, but yes, he could cause himself major damage. Google hypothyroidism or check webmd.